Washington, 2004

Heavy Snow in Washington, January 22 to 23, 2004

January 22 to 23, 2004 · NWS OTX · 3 events in 3 counties and zones

A winter storm dumped heavy snow over Lincoln, Spokane, Stevens, and Pend Oreille Counties from the evening of January 22nd through the morning of January 23. A spotter in Newport reported 7 inches of new snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm dumped heavy snow over Lincoln, Spokane, Stevens, and Pend Oreille Counties from the evening of January 22nd through the morning of January 23. A spotter in Newport reported 7 inches of new snow. A Loon Lake spotter reported 4.5 inches of snow while one at Rosalia reported 4 inces of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 22, 2:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 22, 2:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST THU JAN 22 2004

.SYNOPSIS...THE RIDGE OF HIGH PRESSURE OVER THE REGION WILL BEGIN TO
BREAK DOWN AS A SERIES OF STORM SYSTEMS MOVE INTO THE INLAND
NORTHWEST. AN ARCTIC AIR MASS IS EXPECTED TO BRING MUCH COLDER
TEMPERATURES TO THE REGION BY EARLY NEXT WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH SUNDAY...PER SHORT TERM MODELS RIDGE OVER WESTERN
US STARTS TO FLATTEN OUT AND LARGE OFFSHORE BAROCLINIC BAND ALLOWS
AT LEAST TWO LOW PRESSURE SYSTEMS TO DEVELOP ALONG IT OVER THE NEXT
24 HOURS. MOST IMPORTANT OF THESE LOWS WILL BE THE ONE THAT SPAWNS A
SURFACE LOW WHICH POSITIONS ITSELF OVER VICINITY OF NORTHWEST
WASHINGTON 12Z FRIDAY. WARM CONVEYOR BELT BRINGS GOOD ISENTROPIC LIFT
FOLLOWED BY OROGRAPHICALLY FAVORABLE SOUTHWEST FLOW OVER NORTHEAST
WASHINGTON AND THE IDAHO PANHANDLE SHORTLY AFTER....PROBABLY WHEN
SURFACE LOW POSITIONS ITSELF OVER SOUTH CENTRAL BRITISH COLUMBIA
BETWEEN 18Z FRIDAY AND 00Z SATURDAY. BOTH GFS AND ETA DEPICT THIS
SIMILARY. THIS SURFACE LOW EXITS EAST OF THE DIVIDE BY 12Z SATURDAY
HOWEVER YET ANOTHER LOW PRESSURE SYSTEM IS JUST TO ITS NORTHWEST AND
IS PROGGED TO DROP DOWN AND MOVE SOUTHEAST IN THE FLOW SATURDAY AND
SATURDAY NIGHT. THIS SYSTEM...AS IT IS A DROPPING DOWN FROM A
NORTHWEST FLOW...COULD IMPACT THE PALOUSE IN AN INTERESTING WAY...
WILL HAVE TO MONITOR FURTHER RUNS TO SEE WHAT EVOLVES THERE.
REGARDLESS THERE IS SOMEWHAT OF A DECREASE IN POPS YET NO REAL
PRECIP SHADOW VISIBLE IN SATURDAYS OR SATURDAY NIGHT POPS. THE LOW IS
EXPECTED TO MOVE SOUTHEAST WITH TIME...ENOUGH SO TO LOWER POPS
SATURDAY NIGHT INTO SUNDAY.

WINTER STORM WARNING STILL VALID FOR THE FIRST SYSTEM. WARNING
AMOUNTS WILL BE OF A 12 HR NATURE AS THE MOST SUBSTANTIAL SNOWFALL
SHOULD OCCURR LATE TONIGHT AND INTO SUNDAY AND THE STATEMENT IS
WORDED SO.

SUNDAY NIGHT TROUGH THURSDAY...A RATHER SIGNIFICANT CHANGE IN THE
PROGS FROM YESTERDAY. 850 MB TEMPERATURES ABOUT 10 DEGREES WARMER.
ALSO MRF, ECMWF, AND CANADIAN SHOW SIMILARITIES IN KEEPING COLD AIR
MAINLY ON THE EAST SIDE OF THE ROCKIES. SINCE THIS IS THE FIRST RUN
WHICH SHOWS THIS BIG CHANGE HAVE NOT CHANGED THE FORECAST AS FAR AS
TEMPERATURES ARE CONCERNED. WOULD LIKE TO SEE ANOTHER RUN WHICH
SHOWS THE SAME TREND. WITH AN ARCTIC FRONT ACROSS THE NORTHEASTERN
PORTION OF THE FORECAST AREA ON MONDAY AND MONDAY NIGHT HAVE
INCREASED THE POPS IN THIS AREA FOR THIS PERIOD. STILL KEEPING IT
IN LOW CHANCE CATEGORY. ANOTHER WAVE MOVING DOWN FRONT THE NORTHWEST
ON WEDNESDAY SO HAVE PUT SOME PRECIPITATION IN THE NORTHEAST CORNER
ON THIS DATE. LH
&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        029 035 028 030 012 019/ 70 80 50 30 30 20
COEUR DALENE  029 035 028 030 008 019/ 70 80 60 40 30 20
PULLMAN        030 035 029 032 018 023/ 40 80 60 30 50 20
LEWISTON       034 040 032 036 024 029/ 10 60 50 30 50 20
COLVILLE       028 034 024 029 007 018/ 80 80 40 60 30 30
SANDPOINT      028 032 025 029 004 017/ 80 80 70 60 40 30
WALLACE        026 031 025 030 009 019/ 70 80 70 60 50 30
MOSES LAKE     030 037 030 034 023 027/ 20 60 20 30 40 20
WENATCHEE      030 035 029 035 024 027/ 30 60 20 30 30 20
OMAK           029 033 025 031 015 022/ 60 60 20 30 20 20
&&

.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING ZONES 1 AND 4 LATE TONIGHT THROUGH FRIDAY.
WA...WINTER STORM WARNING ZONE 37 LATE TONIGHT THROUGH FRIDAY.

&&
Hazardous weather outlook, Jan 22, 11:08 AM PST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1108 AM PST THU JAN 22 2004

IDZ001-004-WAZ037-231430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS-
1108 AM PST THU JAN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

DAY ONE...TODAY

A WINTER STORM IS EXPECTED TO MOVE INTO EASTERN WASHINGTON AND NORTH
IDAHO TONIGHT...AND LAST THROUGH THE EARLY PART OF FRIDAY EVENING.
HEAVY SNOW IS EXPECTED...WITH 3 TO 5 INCHES IN THE VALLEYS AND 6 TO
10 INCHES OF SNOW IN THE MOUNTAINS OF NORTHEAST WASHINGTON AND NORTH
IDAHO. PLEASE SEE THE LATEST WINTER STORM WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ARCTIC FRONT WILL MOVE THROUGH THE AREA ON SUNDAY. BITTERLY COLD
TEMPERATURES ARE POSSIBLE FOLLOWING THE FRONTAL PASSAGE INTO THE
MIDDLE OF NEXT WEEK.

IDZ002-003-026-027-WAZ031>036-038-041>044-231430-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
1108 AM PST THU JAN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ARCTIC FRONT WILL MOVE THROUGH THE AREA ON SUNDAY. BITTERLY COLD
TEMPERATURES ARE POSSIBLE FOLLOWING THE FRONTAL PASSAGE INTO THE
MIDDLE OF NEXT WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Ne Grant/X Ne Douglas/X Se Oknogan/Lincoln X Ne/Adams X Sw

When
January 22, 4:00 PM PST to January 23, 12:00 PM PST
Where
Ne Grant/X Ne Douglas/X Se Oknogan/Lincoln X Ne/Adams X Sw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Heavy Snow, Ne Lincoln/Spokane X Extreme N Part

When
January 22, 4:00 PM PST to January 23, 12:00 PM PST
Where
Ne Lincoln/Spokane X Extreme N Part forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Heavy Snow, Stevens/Pend Oreille/X N Spokane

When
January 22, 4:00 PM PST to January 23, 12:00 PM PST
Where
Stevens/Pend Oreille/X N Spokane forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384118, 5384119, 5384120.